Cutaneous adverse effects with HER1/EGFR-targeted agents: Is there a silver lining?

Román Peréz-Soler, Leonard Saltz

Research output: Contribution to journalReview article

421 Scopus citations

Abstract

The human epidermal growth factor receptor (HER1/EGFR) is dysregulated in many solid tumors, making it an attractive target for anticancer therapy. A number of agents that target this receptor are in use or in development. A specific adverse effect common to this class of agent is a papulopustular rash, usually on the face and upper torso, which generally occurs in a dose-dependent manner. Little is known about the etiology of this rash, and there are no clear evidence-based management recommendations. Histologic data indicate that rash may be caused by HER1/EGFR inhibition in skin, although this has not been confirmed. Findings suggest that there is a relationship between the development of rash and response and/or survival, making rash a potential surrogate marker of activity. Data from multiple studies with cetuximab and erlotinib show a consistent relationship between rash and response, as well as between rash and survival. The relationship between rash and clinical outcome is currently less consistent for gefitinib. Some studies report a correlation, whereas others do not. The cause of the possible relationship between rash and clinical benefit remains unclear at this time, and additional studies are needed to determine the clinical utility of this observation.

Original languageEnglish (US)
Pages (from-to)5235-5246
Number of pages12
JournalJournal of Clinical Oncology
Volume23
Issue number22
DOIs
StatePublished - Dec 1 2005

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Cutaneous adverse effects with HER1/EGFR-targeted agents: Is there a silver lining?'. Together they form a unique fingerprint.

  • Cite this